LOW CORTISOL IN BLOOD LEVELS

Hi would like advice please.

I am borderline underactive, but with all the symtoms.

I have been taking 2 Nutri adrenal extra and 4 Nutri adrenal tablets with plenty of VitC for about a year, I know these tablets make me feel somewhat better.

I asked my GP for a second opinion at a London Hosp.

The hosp. found my blood was low in cortisol and asked me to stop taking my Nutri adrenal tablets and gave me some Hydrocortisol tablets 10mg and to take 1 a day. They also want to run a couple of tests, one for my pituatory gland.?

My questions are if anyone can help please.

1. Would taking the Nutri adrenal tablets for this length of time give a low cortisol reading in my blood.

2. How safe is it to just start taking this hydrocortisol tablets, bearing in mind the pharm. at the hosp. gave me a blue card which she said I should keep on me at all times.

3. Why would the hosp. give hydrocortisol to take when I have'nt had my tests yet.

I will be very thankful if someone can help please regards June

4 Replies

oldestnewest
  • Hi , have a look at Patient UK and put in hydrocortial tablets and it tells you why the Dr has given them to you and what they are for , they are given because the adrenal are not working as they should .

    hope this helps good luck Jan x

  • Hi june, I have been delving in this area for quite a while, I hope I can offer some info to you. I will answer your q's in reverse order

    3) The hospital has given you hydrocortisone, before doing the other tests, because the tests you have had have already been conclusive regarding your cortisol. Your further tests will be to discover WHY you are low in cortisol.

    2) The steroid card is to be carried with you in case of serious accident eg car accident where you are severely injured ie unconscious. As adrenal function is low, you may not be able to provide the "kick" of steroids you need to cope with a medical emergency. Therefore, attending medics would give you a shot of 100mg cortisone

    1). I have discussed this at length with dr peatfield. He is absolutely sure that taking nutri adrenal will not supress adrenal function. He would also advise taking NAX alongside hydrocortisone, as NAX will provide the numerous hormones that the adrenals make, in a natural form. Hydrocortisone is a synthetic altenative and precursor to the hormones, which you may or may not go on to make. It's interesting that you think they do help...I would be tempted to experiment with taking as well as the hydrocortisone, and see if you feel better or worse. I think, in general, medics are unjustifiably suspicious of anything that doesnt come from a pharmacy.

    Incidentally, I took hydrocortisone for a while, it didnt suit me, prednisolone was better for me.

    By the way, how was this diagnosed? Did you have a synacthen test?

    Kind regards, katey

  • Hi Katey Thank you so much for your email. How was I diagnosed?(I will try and be has brief as possible) I have had terrible fatigue for so long with loads of other symtoms and I've had blood tests every 4/6 months for borderline underactive thyroid. My TSH is always 4.12, 4.9, 5.12. It varies but my T3 is o.k. I begged the endocrin Dr. to try me on thyroxine, but no way, so I said to him could it be my adrenals and sent me to have a blood test. The next day a message on the phone to have a Synacthen test. The results were :- baseline cortisol levels were 127 and after giving 250ug of synacthen the levels rose to 881, the hosp. said I was o.k and needed no treatment. With the help of a private Dr. in London, I got started on the Nutri adrenals, I saw him a couple of times and now I buy them online because its so much cheaper. When I told my GP he was'nt impressed, so then I asked if I could have a second opinion at a London NHS hosp. because I felt I was going round in circles. The Dr in the endocrine unit at London, listened to me and gave me a full blood test. A week later a letter arrived and said I was low in VitD, which I am now taking VitD3. The second visit was last week and I saw the consultant, he said he would like me to come in for some tests because the cortisol level is low and I did'nt ask much about the tests because he then went on about hydrocortisol 10mg every day and stop taking the Nutri adrenal tablets (which I had showed him ). I asked how low my cortisol was and I think he said 80? But the Dr. did say we need to know why its so low and it might be because of the Nutri adrenal tablets. I always thought they worked with my adrenals and did not supress them. But the hydrocortisol I am wary of taking, I always think of my pets when they were old and sick and hydrocort injection perked them right up only when it wore off to go down even worse.

    What I would like to ask you, will I have to come off of all tablets before I have these tests done, surely if I'm taking tablets the test wil be false.?

    I'm very grateful to you for aswering and I would be interested to know how you were diagnosed and if you are on top of your health problem now. Many thanks June

  • That's remarkable - are the nhs acknowledging partial adrenal insufficiency? 10mg is not a full replacement dose.

    By the way, my understanding is that hydrocortisone is identical to the cortisol your adrenals make naturally. Prednisolone is a synthetic precursor that your body does not make.

    I have read that natural adrenal supplements can be inconsistent (I don't know about nutri specifically). If that's the case than this could cause some suppression or simply you were taking too much.

    It's good that the consultant wants to investigate further. Perhaps to check for central adrenal insufficiency. If that's the case then suppression might be inevitable and necessary for you to have enough cortisol to feel well - but then you must be very careful because your adrenals won't be able to react to emergency stress situations (thus you must carry this card and perhaps also an injection of cortisol).

You may also like...